Minnesota, 2021Damaging Wind in Minnesota, June 5, 2021
June 5, 2021 · NWS FGF · 1 event in 1 county or zone
Thunderstorm clusters formed during the evening hours of June 5th, with several storms producing damaging wind gusts. This episode went through the early morning hours on June 6th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm clusters formed during the evening hours of June 5th, with several storms producing damaging wind gusts. This episode went through the early morning hours on June 6th. Hail up to one inch was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 5, 5:48 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 5, 5:48 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
648 PM CDT Sat Jun 5 2021
.UPDATE...
Issued at 648 PM CDT Sat Jun 5 2021
Showers and thunderstorms continue to move across our northern
counties. Much of the lightning so far has been north of the
Canadian border, but cloud tops of the cells entering the Devils
Lake basin have been cooling so think there should be an increase
in activity there. Will continue to keep an eye on the storms
developing in that area as effective bulk shear is around 40 kts
and localized surface CAPE is good, but think the better chances
will be later tonight as the main shortwave comes out into the
Northern Plains.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 308 PM CDT Sat Jun 5 2021
The main short term concerns are thunder potential tonight and
fire weather and thunder potential again on Sunday.
After the clouds have mainly pushed east of the FA, temperatures
have been rebounding quickly. Gwinner and Cooperstown are now at
97 degrees, which are the FA hot spots. Any lingering shower
activity across the far southeast FA have about ended. There are
some high based echoes showing up from east of Minot to near
Jamestown, but not seeing anything reaching the ground (likely
high based virga). The latest high resolution guidance seems to
favor the late evening into the overnight as the best chance for
thunderstorms. Storms look to develop over eastern Montana by mid
evening...then they are expected to lift northeast, potentially
reaching the Devils Lake region either by late evening or
overnight. SPC has the Devils Lake region and northern Valley in a
slight risk for severe weather in response to this.
The overnight activity should begin to push out of the FA Sunday
morning. There could be some lingering cloud cover associated with
these storms early on, but another warm day is expected
thereafter, especially to the east of the Valley. Dewpoints in the
upper 50s to around 60 will remain over the FA, but they will be
pushed eastward by a cold front. This front will be the focus for
additional storm development in the afternoon, potentially from
Fergus Falls to Baudette. Some high resolution models fire storms
east of this area too, so confidence in these Sunday storms is
fairly low. Behind the front, mainly over eastern North Dakota,
west to northwest winds will kick up, along with decreasing
dewpoints. Afternoon minimum humidity readings may dip to around
20 or so over portions of eastern North Dakota, so have
coordinated with Bismarck to go with a Fire Weather Watch for
those areas.
.LONG TERM...(Monday through Saturday)
Issued at 308 PM CDT Sat Jun 5 2021
For Monday...the upper wave lifts northeast toward Hudson Bay
allowing the upper ridge rebound...although temperatures will remain
a little cooler to start the work week.
Monday night though Thursday...a series of waves rotate around the
periphery of the ridge bringing chances again for some scattered
showers. On Friday...a more vigorous system will bring cooler and
more seasonable temperatures...along with increased chances of
showers and storms. High pressure and more pleasant conditions
settle in on Saturday to end the period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 648 PM CDT Sat Jun 5 2021
VFR conditions at all TAF sites, although some VCTS activity has
started around KDVL, ceilings remain 10000 ft or above.
Thunderstorm activity is possible at most of the northern TAF
sites tonight, but at this point mainly KDVL should be affected so
just have a mention there and will leave it out further east.
Winds will be mainly from the south to southwest, although there
will be some variation at KDVL thanks to thunderstorm activity.
A cold front coming in tomorrow morning and pushing from west to
east later in the day will shift winds to a westerly direction,
with some gusts over 20 kts possible.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Fire Weather Watch from Sunday afternoon through Sunday evening
for NDZ006>008-014>016-024-026>030-038-039-054.
MN...None.
UPDATE...JR
SHORT TERM...Godon
LONG TERM...Hopkins
AVIATION...JRHazardous weather outlook, Jun 5, 1:43 PM CST, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
243 PM CDT Sat Jun 5 2021
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
243 PM CDT Sat Jun 5 2021
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Near critical fire weather conditions will continue into the
early evening, due to hot, dry conditions. Scattered
thunderstorms are possible late this evening into the overnight
hours, particularly within the Devils Lake basin and the northern
Red River Valley. Some storms may bring 75 mph wind gusts and one
inch hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Critical fire weather conditions will again be possible Sunday
behind a cold front within portions of North Dakota. There is
also a chance for strong thunderstorms within northwest and west-
central Minnesota, mainly from Baudette to Bemidji to Fergus
Falls.
For Monday through Thursday, there are slight chances for
thunderstorms but the probability for widespread hazardous
weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 5, 6:24 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
724 PM CDT Sat Jun 5 2021
NDZ007-008-015-054-060130-
Pembina ND-Western Walsh County ND-Ramsey ND-Cavalier ND-
724 PM CDT Sat Jun 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAVALIER...
NORTHEASTERN RAMSEY...NORTHWESTERN WALSH AND NORTHWESTERN PEMBINA
COUNTIES UNTIL 830 PM CDT...
At 724 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nekoma, or 11 miles south of Langdon, moving northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Hove Mobile Park around 730 PM CDT.
Osnabrock around 740 PM CDT.
Milton around 745 PM CDT.
Olga around 755 PM CDT.
Concrete around 800 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4879 9727 4833 9856 4858 9873 4900 9793
TIME...MOT...LOC 0024Z 234DEG 36KT 4859 9839
JR
Local storm report, Jun 5, 6:41 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
741 PM CDT SAT JUN 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM TSTM WND GST 1 W WALES 48.89N 98.62W
06/05/2021 M56 MPH CAVALIER ND MESONET
VIA NDAWN.
&&Thunderstorm Wind, Kittson
- When
- June 5, 7:50 PM CST
- Where
- Kittson County, 0.91 mi E of St Vincent
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.970, -97.200
This gust was measured by the RWIS station located on Highway 171, milepost 1.8.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 5 to 7, 20215 deaths · 3 events
- Hail and Damaging Winds in North Dakota, June 5 to 6, 20211 in hail · 18 events
- Hail and Damaging Winds in North Dakota, June 5 to 6, 20211 in hail · 12 events
- Rip Current in Minnesota, June 5, 20211 injured · 1 event
- Flash Flooding in Texas, June 5, 20215 events
- Flash Flooding in Texas, June 5, 20213 events
- Damaging Winds in Montana, June 5, 202158 kt wind · 3 events
- Damaging Winds in Montana, June 5, 202163 kt wind · 3 events
- Hail in South Carolina, June 5, 20211 in hail · 2 events
- Damaging Winds in Wyoming, June 5, 202153 kt wind · 2 events
- Wildfire in California, June 5 to 9, 20212 events
- Hail in Colorado, June 5, 20211 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968619.